There is potential for allergic reactions due to higher than expected amounts of histamine in the drugs, says TGA/Pfizer
Consumers and health professionals are advised that Pfizer Australia, in consultation with the TGA, is recalling 10 batches of Gentamicin Injection BP 80 mg in 2 mL Steriluer ampoules in packs of 10 and 50.
Gentamicin Injection, a type of aminoglycoside antibiotic, is most commonly used to treat serious and potentially life-threatening infections such as chest infections, UTIs and infected wounds or burns. It can be used in adults and children.
It has been identified that the affected batches of Gentamicin Injection (listed below) may contain higher than expected amounts of histamine.
Histamine injected intravenously or intramuscularly can potentially lead to signs and symptoms of hypersensitivity reactions, including severe allergic reaction (anaphylaxis).
The risk of this occurring is increased for patients who are children and patients with severe kidney impairment.
The affected batch numbers and expiry dates are:
- A115 exp 30 November 2017
- A115A exp 30 November 2017
- A115B exp 30 November 2017
- A129 exp 31 December 2017
- A297 exp 31 May 2018
- A316 exp 31 August 2018
- A318 exp 31 May 2018
- A342 exp 31 July 2018
- A394 exp 31 October 2018
- A448 exp 31 December 2018.
Gentamicin Injection is primarily used in hospitals, but it can be dispensed from community pharmacies for use in settings such as nursing homes or local clinics.
It is possible that some affected products could have been dispensed to patients for use outside of a clinical setting, such as at home.
Any such patients are advised to return the affected products to their pharmacy for a refund and to speak to their health professional as soon as possible to discuss replacement.
If you have any unused Gentamicin Injection, check your stock and quarantine any products from the affected batches, the TGA says.
If you have any questions or concerns about this issue, contact Pfizer Australia on 1800 999 543.